Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Goodland, KS

July 3, 2020Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 3, 2020, 8:19 PM MDT for Yuma County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 8:19 PM MDT (02:19 UTC)
Expired
Jul 3, 2020, 9:17 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WGUS53 KGLD 040219
FFWGLD
COC125-040415-
/O.NEW.KGLD.FF.W.0014.200704T0219Z-200704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
819 PM MDT Fri Jul 3 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Yuma County in northeastern Colorado...

* Until 1015 PM MDT.

* At 819 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Joes, Kirk and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3990 10280 3991 10238 3957 10237 3957 10280

FLASH FLOOD...RADAR INDICATED

$$

JN
2 follow-up statements
920 
WGUS73 KGLD 040244
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
844 PM MDT Fri Jul 3 2020

COC125-040415-
/O.CON.KGLD.FF.W.0014.000000T0000Z-200704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
844 PM MDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHWESTERN YUMA COUNTY...

At 843 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is ongoing or expected
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Joes, Kirk and Abarr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3990 10280 3991 10238 3957 10237 3957 10280

FLASH FLOOD...RADAR INDICATED

$$

JN
678 
WGUS73 KGLD 040317
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
917 PM MDT Fri Jul 3 2020

COC125-040327-
/O.CAN.KGLD.FF.W.0014.000000T0000Z-200704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
917 PM MDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YUMA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3990 10280 3991 10238 3957 10237 3957 10280

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:16 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 5:16 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT Fri Jul 3 2020

.SHORT TERM...(This afternoon through Saturday night)
Issued at 137 PM MDT Fri Jul 3 2020

Latest upper air analysis shows the ridge centered over the Raton
Mesa area, with the axis extending north over the High Plains.  To
the east a MCV from last night's storm activity was slowly moving
eastward.  Satellite imagery shows convection starting along the
Rockies and Raton Mesa.  A the surface a weak trough was located
near the KS/CO border extending southeast to northwest.

For the afternoon an upper level short wave will move off the
Rockies to the east.  Am expecting the storm activity to move east
ahead of it.  As it nears the surface trough, storm activity may
begin to form along the trough during the late afternoon, which is
later than prior thinking.  The unknown factor is what influence the
outflow winds from the MCV to the east will have on storm activity.
It may cause storms to develop earlier along the surface trough.

This evening storms will continue to move east-southeast following
the corridor of higher moisture along the weak surface trough. A LLJ
nose will form over the weak surface trough, which will strengthen
lift there.  MLCINH indicates the environment becomes more stable
east of the CO border, so am doubtful severe weather will last long
as it exits CO moving east. Storm activity will likely shift
southeast out of the forecast area, exiting Greeley and Wichita
counties around midnight.

Storms should begin to form a line either as they enter the forecast
area or just before entering.  ML CAPE and 700-850mb theta-e
indicate an axis of higher moisture to fuel storms, which is co-
located with the weak trough.  This may cause storms to increase in
intensity as they move into the forecast area.  Deep layer shear is
similar to yesterday, 30 kts, 0-3km helicity is also the same at
around 100 m2/s2 along the surface trough.  However ML CAPE is
almost half of what it was yesterday, which will greatly affect
storm intensity.  With this in mind, am thinking the severe threat
will be on the lower end of the spectrum, with the threats being
hail up to golf ball size, wind gusts up to 70 MPH, and torrential
rainfall.  The threat for severe weather will be tied to the surface
trough where the best moisture will be available, the strongest
lift, and the strongest effective shear.  As storms storms form a
line the threat will shift from hail to wind.  Torrential rainfall
is favored due to the slow storm movement of 5 MPH, which should
increase when the line forms.  The higher rainfall amounts should
occur where no rain fell yesterday, which should reduce the
likelihood of flash flooding.  In addition, storms should be moving
fast enough to negate more than minimal flooding.

Confidence is moderate that storms will become severe and produce
the hail and wind threats mentioned.  Impacts will be tree limbs
blown off, hail damage to vehicles and structures, and low
visibility in the rainfall.

Saturday will be a similar setup with a weak upper level short wave
trough moving in from the west.  Storm activity will precede the
trough east.  The difference is this trough will be focused more to
the southwest of the forecast area instead of the west like
yesterday and today.  The deep layer shear is even weaker than
yesterday, around 15-20 kts.  The 700-500mb lapse rates are not as
steep as yesterday.  With both these factors in mind, confidence of
large hail occurring is low.  The DCAPE looks to be similar to today
but not as high, so wind gusts around 60 MPH may occur with the
strongest storms.  Storm movement will be slow again over the same
part of the forecast area as this evening, leading to a concern for
torrential rainfall. While confidence is not quite high enough for a
flood watch today, one may be needed for Cheyenne County CO tomorrow
depending on how much rainfall occurs this evening.  Storm activity
should move south of the forecast area not long after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM MDT Fri Jul 3 2020

Long range guidance suggests that ridging aloft will prevail over
the Central High Plains in this period -- though considerable
uncertainty exists with regard to the precise orientation/
amplitude of the the ridge (and the Tri-State area's proximity to
the mid-latitude westerlies) -- much of which will depend on the
evolution of shortwave energy moving ashore the Pacific coast
throughout the week. With this in mind, above normal temperatures
will persist. Isolated diurnal convection will be possible during
the late aft/eve hours...mainly in the climatologically favored
areas (i.e. lee of the Rockies into portions of Eastern Colorado).
It should be noted that periods of enhanced convective coverage
/episodic severe weather/ will be possible in assoc/w any eastward
vacillation of the mid-latitude westerlies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 515 PM MDT Fri Jul 3 2020

Mainly VFR conditions thru the forecast period for both
terminals. Both sites will see a mix of SCT-BKN250. KGLD could
see VCTS from 00z-03z Saturday.

Winds for KGLD, SE 10-20kts thru 04z Saturday, then becoming S
around 10kts. By 05z W around 10kts becoming SE by 13z.

Winds for KMCK, SE around 10-15kts thru 07z Saturday, then
light/variable. By 15z, SE around 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...VINCENT
AVIATION...JN
Hazardous weather outlook, Jul 3, 6:05 PM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
605 PM MDT Fri Jul 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
605 PM MDT Fri Jul 3 2020 /705 PM CDT Fri Jul 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms will continue to move into western
Kit Carson, Cheyenne, and Yuma counties this evening. The main
threats with these storms will be wind gusts up to 70 MPH, hail up to
golf ball size, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Severe thunderstorms may form Saturday afternoon and evening west of
a Benkelman to Goodland and Leoti line. Main threats will be wind
gusts around 60 MPH and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Any weather reports
through social media or by phone are appreciated.

In the hours before

Special weather statement, Jul 3, 6:38 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
638 PM MDT Fri Jul 3 2020

COZ091-040100-
Kit Carson County CO-
638 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIT CARSON COUNTY
UNTIL 700 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flagler, moving west at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Flagler.

This includes Interstate 70 in Colorado between mile markers 390 and
404.

LAT...LON 3940 10316 3939 10287 3917 10291 3916 10316
TIME...MOT...LOC 0038Z 075DEG 6KT 3925 10304

024
Special weather statement, Jul 3, 6:46 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM MDT Fri Jul 3 2020

COZ091-092-040100-
Kit Carson County CO-Cheyenne County CO-
646 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 700 PM
MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Kit Carson, or 17 miles northwest of Cheyenne
Wells, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

LAT...LON 3884 10254 3886 10279 3916 10274 3913 10236
TIME...MOT...LOC 0046Z 192DEG 20KT 3893 10264

024
Special weather statement, Jul 3, 7:00 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
700 PM MDT Fri Jul 3 2020

COZ091-092-040130-
Kit Carson County CO-Cheyenne County CO-
700 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 730 PM
MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Cheyenne Wells, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

LAT...LON 3889 10252 3891 10275 3920 10271 3913 10238
TIME...MOT...LOC 0100Z 195DEG 16KT 3899 10261

024
Local storm report, Jul 3, 7:07 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             15 NNW FIRSTVIEW        39.03N 102.63W
07/03/2020  M1.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

            QUARTER TO PING PONG BALL HAIL.

&&

KAK
Special weather statement, Jul 3, 8:01 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
801 PM MDT Fri Jul 3 2020

COZ090-040215-
Yuma County CO-
801 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
815 PM MDT...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cope, or 21 miles north of Stratton, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Joes and Kirk.

LAT...LON 3976 10280 3980 10260 3957 10257 3957 10280
TIME...MOT...LOC 0201Z 277DEG 14KT 3960 10273

024
Special weather statement, Jul 3, 8:08 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT Fri Jul 3 2020

COZ092-040245-
Cheyenne County CO-
808 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Brandon to 10 miles north of
Towner. Movement was north at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

These storms will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 146.

LAT...LON 3880 10258 3876 10204 3862 10205 3861 10251
TIME...MOT...LOC 0208Z 181DEG 6KT 3863 10241 3861 10215

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:27 PM MDTSpecial Weather StatementGLDCheyenne18 min
Jul 3, 6:38 PM MDTSpecial Weather StatementGLDKit Carson22 min
Jul 3, 6:46 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 3, 6:56 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Jul 3, 7:00 PM MDTSpecial Weather StatementGLDCheyenne30 min
Jul 3, 7:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson55 min
Jul 3, 7:25 PM MDTSevere Thunderstorm WarningGLDKit Carson65 min
Jul 3, 7:34 PM MDTFlash Flood WarningGLDKit Carson99 min
Jul 3, 8:01 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 3, 8:08 PM MDTSpecial Weather StatementGLDCheyenne37 min
Jul 3, 8:20 PM MDTSevere Thunderstorm WarningGLDYuma19 min
Jul 3, 8:38 PM MDTFlash Flood WarningGLDCheyenne36 min
Jul 3, 9:09 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson46 min
Jul 3, 11:36 PM MDTTornado WarningGLDCheyenne24 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.